Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 31, 2022, 12:18 AM CDT for 4 counties in Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2022, 12:18 AM CDT (05:18 UTC)
- Expired
- May 31, 2022, 5:34 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Ellsworth County, KS, McPherson County, KS, Rice County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 123 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:58 AM CDT | FLASH FLOOD | 1 Ssw Smolan, KS | BURMA ROAD WAS FLOODED AND IMPASSABLE DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.9
The text
As transmitted.
725
WGUS53 KICT 310518
FFWICT
KSC053-113-159-169-311115-
/O.NEW.KICT.FF.W.0001.220531T0518Z-220531T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1218 AM CDT Tue May 31 2022
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Southeastern Ellsworth County in central Kansas...
Northwestern McPherson County in central Kansas...
Northern Rice County in central Kansas...
Central Saline County in central Kansas...
* Until 615 AM CDT.
* At 1218 AM CDT, Doppler radar indicated training thunderstorms
producing very heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Salina, Marquette, Chase, Assaria, Gypsum, Geneseo, Smolan, New
Cambria, Falun, Frederick, Kanopolis State Park, Kanopolis Lake,
Bridgeport, Salina Airport, Kipp and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3838 9848 3844 9844 3896 9742 3896 9739
3896 9737 3894 9737 3893 9737 3893 9738
3892 9738 3891 9737 3888 9737 3881 9737
3879 9737 3872 9737 3850 9792 3828 9848
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Jakub1 follow-up statement
018
WGUS73 KICT 311034
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
534 AM CDT Tue May 31 2022
KSC053-113-159-169-311044-
/O.CAN.KICT.FF.W.0001.000000T0000Z-220531T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-McPherson KS-Rice KS-Saline KS-
534 AM CDT Tue May 31 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ELLSWORTH,
NORTHWESTERN MCPHERSON, NORTHERN RICE AND CENTRAL SALINE COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
Creeks and low water crossing may remain flooded and a Flood Warning
remains in effect for portions of central Kansas until 11:30 AM.
LAT...LON 3838 9848 3844 9844 3896 9742 3896 9739
3896 9737 3894 9737 3893 9737 3893 9738
3892 9738 3891 9737 3888 9737 3881 9737
3879 9737 3872 9737 3850 9792 3828 9848
$$
McGuireWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:27 PM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, May 30, 6:27 PM CDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Wichita KS 627 PM CDT Mon May 30 2022 .SHORT TERM...(This evening through Thursday night) Issued at 340 PM CDT Mon May 30 2022 Main challenge/concern is convective/severe potential the next couple of days and also where locally heavy rain may fall. At early afternoon, dry-line extended from east of KSLN to west of KICT. With some exceptions, general short term models like HRRR/earlier RAP, develop convection along the dry-line(DL)/cold frontal merger in northeast Kansas southward along the DL toward KICT in the 22-00z time frame. The RAP seems to have a better grasp of short term dew points and resulting instability where MLCape values of 2500-3000 j/kg should reside near peak heating in the presence of 55-60 kts bulk shear. While better chances may reside just northeast of the forecast area, chc20-40 PoPs remain warranted along/just west of the turnpike corridor thru early this evening. Primary severe hazards will be large hail and damaging winds, though initial storms may have some tornado risk. That said, chances look to ramp up a bit more later in the evening/overnight across central Kansas, where cold front will overtake the retreating DL. While becoming more elevated in nature, increasing elevated moisture flux in the presence of moderate instability should result in better convective coverage with a few strong storms and some back-building into the veering low level jet possible across central Kansas. Main challenge later Tuesday is position of the effective cold front which may become quasi-stationary for a time from east central into south central Kansas. While diurnal heating in the warm sector should yield better instability in excess of 3000 j/kg of MLCape, bulk shear will not be as great, though the combo sufficient for organized severe convection. The late morning RAP was preferred over the NAM and GFS in depicting QPF into Tuesday night, as the NAM seemed too far north and GFS too far south. This would place potential for heavy rainfall in southern Kansas just to the north of the effective frontal boundary, where the better PWAT, elevated instability and elevated moisture flux convergence look to reside Tuesday evening/night. The potential for elevated showers and storms will continue through Wednesday with much cooler temperatures across the area. In short term, winds have subsided east of the DL and will allow Wind Advisory to expire at 4 pm. Darmofal .LONG TERM...(Friday through Monday) Issued at 340 PM CDT Mon May 30 2022 Modest westerly flow aloft will prevail across mid-America through the weekend with weak perturbations emanating of the front range across the area. The influence of a stronger trof and upper low off the Pacific coast may result in gradual height falls over the Rockies by early next week. Temperatures look to average closer to seasonal climo with rather low confidence on precip/convective chances thru these periods though will maintain rather low PoPs for now. KED && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 627 PM CDT Mon May 30 2022 Scattered strong to severe storms will affect south central Kansas and the KICT terminal early this evening. A cold front will merge with a dry line across central Kansas tonight with scattered storms expected to develop further north across portions of central Kansas. Low level wind shear will occur before the cold frontal passage early tonight. Besides a wind shift, patchy MVFR cigs are expected Tuesday morning across portions of south central and southeast Kansas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 82 60 66 / 30 50 70 70 Hutchinson 63 80 58 64 / 40 30 60 60 Newton 66 79 59 65 / 40 40 60 60 ElDorado 69 82 60 66 / 30 60 80 70 Winfield-KWLD 71 86 63 69 / 20 60 80 70 Russell 55 81 53 63 / 20 10 30 60 Great Bend 57 80 54 62 / 20 10 40 60 Salina 61 81 56 65 / 60 20 40 60 McPherson 62 79 57 64 / 60 30 50 60 Coffeyville 73 86 65 74 / 10 30 80 70 Chanute 72 85 63 70 / 30 50 80 70 Iola 71 83 62 68 / 30 60 80 60 Parsons-KPPF 73 85 64 73 / 20 40 80 70 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...KED
Hazardous weather outlook, May 30, 10:08 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1008 PM CDT Mon May 30 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1008 PM CDT Mon May 30 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous showers and thunderstorms are expected overnight, generally southeast of a line from Lincoln to Great Bend, and north of a line from Kingman to Wichita to Eureka. The strongest activity will be capable of dime to quarter size hail and 50 to 60 mph winds. Pockets of heavy rainfall and localized flooding are likely as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible again Tuesday afternoon and early evening, mainly across south central and southeast Kansas. The main threats will be golf ball size hail and damaging winds to 60 mph. However a tornado will be possible on the initial storms in the afternoon. Locally heavy rainfall will also become a threat Tuesday evening and Tuesday night across southern Kansas, where some flooding is possible. Chances for thunderstorms will linger through Wednesday, mainly across south central and southeast Kansas. While severe storms are not expected, a couple of strong storms with small hail and locally heavy rainfall will be possible. There will be at least a slight chance for thunderstorms Saturday and Sunday. However, the risk for organized severe storms appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 30, 6:45 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL STRONG CITY 38.39N 96.54W
05/30/2022 E1.00 INCH CHASE KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, May 30, 6:46 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST COTTONWOOD FALLS 38.37N 96.54W
05/30/2022 E70 MPH CHASE KS LAW ENFORCEMENT
QUARTER SIZE HAIL OCCURRED WITH THE WIND.
&&
ADKSpecial weather statement, May 30, 7:27 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
727 PM CDT Mon May 30 2022
KSZ092-310130-
Sumner KS-
727 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of southwestern Sumner
County through 830 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Renfrow, or 8 miles north of Medford, moving northeast
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caldwell and Perth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.
&&
LAT...LON 3700 9780 3709 9780 3719 9749 3700 9743
TIME...MOT...LOC 0027Z 246DEG 21KT 3693 9777
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JAKUBLocal storm report, May 30, 7:50 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL STRONG CITY 38.39N 96.54W
05/30/2022 E1.00 INCH CHASE KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special weather statement, May 30, 7:54 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
754 PM CDT Mon May 30 2022
KSZ092-093-310200-
Cowley KS-Sumner KS-
754 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of southwestern Cowley
and southeastern Sumner Counties through 900 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of South Haven, or 8 miles southeast of Caldwell,
moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arkansas City, South Haven, Geuda Springs and Hunnewell.
This includes Interstate 35 between Mile Markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.
&&
LAT...LON 3711 9748 3727 9710 3700 9701 3700 9743
TIME...MOT...LOC 0053Z 252DEG 23KT 3697 9749
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JAKUBSpecial weather statement, May 30, 8:19 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
819 PM CDT Mon May 30 2022
KSZ069-070-094-310145-
Butler KS-Greenwood KS-Elk KS-
819 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of northwestern Elk,
southeastern Butler and southwestern Greenwood Counties through 845
PM CDT...
At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Latham, or 9 miles east of Leon, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Latham and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for south central
and southeastern Kansas.
&&
LAT...LON 3754 9679 3766 9678 3782 9642 3752 9637
TIME...MOT...LOC 0119Z 257DEG 19KT 3764 9661
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 57 min |
| May 30, 7:27 PM CDT | Special Weather Statement | ICT | Sumner | 63 min |
| May 30, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 12 min |
| May 30, 7:54 PM CDT | Special Weather Statement | ICT | Sumner | 66 min |
| May 30, 7:55 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| May 30, 8:19 PM CDT | Special Weather Statement | ICT | Butler | 26 min |
| May 30, 9:47 PM CDT | Flood Watch | ICT | Chase, Ellsworth, McPherson, Marion, Rice, Saline | 9 hr |
| May 30, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 30, 11:38 PM CDT | Areal Flood Warning | ICT | Ellsworth, McPherson, Rice, Saline | 12 hr |
| May 31, 3:16 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 40 hr |
| May 31, 3:47 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 31, 4:22 AM CDT | Special Weather Statement | ICT | Harvey, Reno | 23 min |
| May 31, 7:25 AM CDT | Special Weather Statement | ICT | Allen | 35 min |
| May 31, 4:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| May 31, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| May 31, 4:39 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| May 31, 4:51 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 31, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 55 min |
| May 31, 5:25 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 50 min |
| May 31, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 31, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 63 min |
| May 31, 6:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 31, 6:10 PM CDT | Tornado Warning | ICT | Cowley | 50 min |
| May 31, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
| May 31, 6:38 PM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 5 hr |
| May 31, 6:42 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 4 hr |
| May 31, 6:48 PM CDT | Special Weather Statement | ICT | Harvey | 27 min |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.